MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC RADIOLUCENT RETRACTOR BLADE 25MM X 120MM

WRIGHTS LANE SYNTHES USA PRODUCTS LLC RADIOLUCENT RETRACTOR BLADE 25MM X 120MM
Catalog Number 03.609.012
Medical Device Problem Code Device-Device Incompatibility (2919)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
It is unknown if there was patient involvement.No patient information was provided.Device is an instrument and is not implanted/explanted.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.A device history record review has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on an unknown date, the radiolucent retractor blade would not hold onto the retractor.It is unknown if there was patient involvement.Concomitant device: retractor (part: unknown, lot: unknown, quantity: unknown).This report is for a radiolucent retractor blade 25mm x 120mm.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Additional narrative: part 03.609.012, synthes lot 5086367, supplier lot 570944: release to warehouse date: september 28, 2005.No non-conformance reports (ncr's) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.A product investigation was completed: visual inspection of the returned retractor blade performed and identified that the distal "c" shaped region which connects to mating guide rods is bent.The two connecting areas are bent outward and upward.There also exist scratches and wear marks at the same distal region which has worn through the black hard coat anodize layer revealing the base aluminum substrate.A functional test to replicate the reported complaint condition of not holding was not able to be performed because the guide rod involved in the event was not returned.However, the bent region of the returned retractor blade is the region that mates with guide rods therefore the received condition is consistent with the reported condition and this complaint is confirmed.The returned device was manufactured in september 2005 and is over thirteen (13) years old.The relevant drawings were reviewed during this investigation.The proaccess radiolucent retractor blades are reusable instruments in the proaccess radiolucent lumbar blade set and are intended to be used with the synframe access and retractor system.The synframe system allows for a less invasive spine surgery by eliminating hand-held retractors and allowing direct visualization.A minimum of four retractors are utilized, each inserted into a guide rod (387.358) and locked into place by rotating the blade 90 degrees.The guide rods can then be attached to the holding ring (387.336) through ring clamps (387.347).Each guide rod has a swivel clamp which can be adjusted on its axis to enlarge the visible operating area.No product design issues or discrepancies were observed.The thickness of the returned retractor blade at bent location was measured and was within specification.A definitive root cause for the returned 13 year old retractor blade becoming bent could not be determined based on the provided information.The most likely cause is excessive leveraging of the device coupled with cumulative wear for over 13 years of use.This complaint is confirmed however no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.No new, unique or different patient harms were identified as a result of this evaluation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
RADIOLUCENT RETRACTOR BLADE 25MM X 120MM
Common Device Name
RETRACTOR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7902568
Report Number2939274-2018-53918
Device Sequence Number16185448
Product Code GAD
UDI-Device Identifier10705034713007
UDI-Public(01)10705034713007
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.609.012
Device Lot Number5086367
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/13/2018
Initial Date Received by Manufacturer 08/30/2018
Supplement Date Received by Manufacturer10/19/2018
Initial Report FDA Received Date09/24/2018
Supplement Report FDA Received Date10/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
THERAPY DATE: UNKNOWN.